A wide range of drugs, toxins and illicit compounds can cause acute symptomatic seizures and epilepsy, although seizures accounted for less than 1% of 32,812 consecutive patients prospectively monitored for drug toxicity. As many as 15% of drug-related seizures present as status epilepticus. In a population-based survey from Richmond, Virginia, drug overdose was the reported cause in 2% of children and 3% of adults with status epilepticus. Drugs can cause seizures due to intrinsic epileptogenicity, patient idiosyncrasy, antiepileptic drug interactions, impairment of the hepatic or renal drug metabolism, drug withdrawal phenomena, and direct cerebral toxicity (especially in intentional overdosage).
Almost any psychotropic drug carries a risk of inducing seizures. The risk is highest with the aliphatic pheno-thiazines (e.g. chlorpromazine [1-9% risk], promazine, trifluoperazine). The use of clozapine is associated with a 1-4% risk of seizures and with interictal epileptiform abnormalities. The piperazine phenothiazines (acetophenazine, fluphenazine, perphenazine, prochlorperazine, trifluoper-azine), haloperidol, sulpiride, pimozide, thioridazine and risperidone are thought to have the lowest epileptogenic potential, although firm data are lacking. The risk of seizures with antidepressant drugs ranges between less than 1% and 4%, and varies with the drug category. Agents accompanied by a high risk of seizures include clomipramine and second-generation antidepressants, amoxapine, maproti-line and amfebutamone. The risk of seizures with tricyclic antidepressants (other than clomipramine), citalopram, moclobemide and nefazodone is thought to be lower. The seizure risk with the selective serotonin reuptake inhibitors (fluoxetine, sertraline, paroxetine), monoamine oxidase inhibitors (MAOIs), and trazodone is probably lower, although definitive data are lacking. All these drugs in overdose carry a significant (> 10%) risk of seizures. The narcotic analgesic meperidine is metabolized in the liver to normaperidine, a potent proconvulsant, which tends to accumulate after prolonged administration and renal failure. The monocyclic antidepressant amfebutamone, which is used to assist the cessation of smoking, provokes seizures in 1 in 1000 patients. Pethidine can also result in seizures, especially in the presence of renal impairment or in combination with MAOI drugs. Lidocaine-related neurotoxicity is common with intravenous use, especially with advanced age, congestive heart failure, shock, and renal and hepatic failure. The anaesthetics enflurane, propofol and isoflurane can be proconvulsant. Quinine and the other antimalarial drugs, especially mefloquine, can provoke acute seizures, and are relatively contraindicated in epilepsy. Various traditional remedies, including evening primrose oil and some Chinese and Indian herbal medicines, can provoke seizures.
Neurotoxic reactions may occur frequently with P-lactam antibiotics (semi-synthetic penicillins and cephalosporins), probably due to GABA-antagonist action. Benzylpenicillin, cefazolin and imipenem/cilastatin have the higher neuro-toxic potential, and the risk is increased at higher doses, in the presence of renal failure, blood-brain barrier damage and pre-existing CNS disorders, co-medication with nephrotoxic agents or drugs lowering seizure threshold. Isoniazid can induce seizures by antagonizing pyridoxal phosphate (the active form of pyridoxine), which is involved in GABA biosynthesis. Seizures have also been reported, especially in elderly patients, due to aminoglycosides, metronidazole, quinolones and amantadine. Quinolones (nalidixic acid, norfloxacin, ciprofloxacin) probably enhance seizure activity by inhibiting GABA binding to membrane receptors. The tetracyclines seem to be less proconvulsant than these other antibiotics. Zidovudine and other antiviral agents have caused seizures in HIV patients. Seizures (and non-convulsive status epilepticus) have been reported after administration of intravenous contrast media, and the risk is as high as 15% in patients with brain metastases.
The anticancer chemotherapeutic agents can provoke seizures, especially chlorambucil (5%), and cyclosporin (1-3%), asparaginase, tacrolines and amfebutamone, but also the platin drugs, vinca alkaloids, bleomycin, anthracy-clines and azathioprine.
Theophylline is a potent convulsant which can result in seizures or status epilepticus, possibly due to the anti-adenosine action. P-blockers and other antiarrhythmic agents have been reported to precipitate seizures, particularly in overdose. Cimetidine, levodopa, insulin, thiazide diuretics, lidocaine, salicylates, chemotherapeutic agents, L-asparaginase and baclofen have been reported to cause seizures. The non-steroidal analgesics also predispose to seizures (for example NSAIDs, tramadol, diamorphine and pethidine).
Seizures may be precipitated after sudden withdrawal of any antiepileptic drug but seem to be a particular problem in benzodiazepine, carbamazepine and barbiturate withdrawal.
Recreational drugs can cause seizures. The greatest risk is with the stimulant drugs such as cocaine, amphetamine and 'ecstasy' (3,4-methylenedioxymethamphetamine, MDMA). The hallucinogens such as phencyclidine ('angel dust') and lysergic acid diethlyamide (LSD) less commonly cause seizures. The opiates and the organic solvents are least epileptogenic, although past or present heroin use has been shown to be a risk factor for provoked and unprovoked seizures (OR 2.8; 95% CI, 1.5-5.7). Of the performance-enhancing drugs, erythropoietin has strong epileptogenic potential. By contrast, in one study, use of marijuana by men was shown to have a protective action against non-provoked seizures (OR 0.4; 95% CI, 0.2-0.8) and provoked seizures (OR 0.2; 95% CI, 0.1-0.8).
Was this article helpful?
You're going to discover so many things on addiction with little effort Not only will you discover the thrill of breaking free from your addiction, but you'll also learn extra bonus tips to actually help other people This new breakthrough book is a guide, really. A guide as a result of years of searching, studying, and scouring hundreds of websites, stores, and magazines.